Hail, Eddy
- When
- June 20, 2:05 PM MST to 2:10 PM MST
- Where
- Eddy County, 4 mi NW of Carlsbad
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.461, -104.278
An upper ridge was over the region with upper level disturbances that moved over the area providing lift. There were weak winds aloft and good low-level moisture and instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper ridge was over the region with upper level disturbances that moved over the area providing lift. There were weak winds aloft and good low-level moisture and instability. These conditions resulted in hail, strong winds, and flash flooding across Southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 20, 12:16 PM MST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT THU JUN 20 2013 .DISCUSSION... ALTHOUGH WE ARE UNDER THE INFLUENCE OF AN UPPER RIDGE, IT WILL REMAIN CENTERED OVER MEXICO WITH WEAK SOUTHWESTERLY FLOW ALOFT PREVAILING BETWEEN THE UA RIDGE AND A SEMI PERMANENT UA TROUGH OVER THE WESTERN CONUS. SHORTWAVE TROUGHS WILL CONTINUE TO GRAZE THE AREA TODAY THROUGH SUNDAY ON THE NORTHERN PERIPHERY OF THE UPPER RIDGE. THEREFORE, SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS THE NEXT FEW DAYS WITHIN A HIGHER THETA E AXIS. WEAK FLOW ALOFT WILL LIMIT HOW FAR EAST THESE THUNDERSTORMS TRAVEL EACH EVENING/OVERNIGHT, BUT ADDITIONAL THUNDERSTORM DEVELOPMENT ON OUTFLOW BOUNDARIES COULD RESULT IN AT LEAST ISOLATED THUNDERSTORMS ON ANY GIVEN NIGHT WELL INTO THE PERMIAN BASIN, STOCKTON PLATEAU, IF NOT THE BIG BEND REGION. INSTABILITY IS NOT QUITE AS HIGH TODAY AS YESTERDAY, AND 0 TO 6 KM BULK SHEAR IS NOT AS STRONG EITHER. STILL, INSTABILITY AND MID LEVEL LAPSE RATES AROUND 7.5 C/KM SHOULD BE SUFFICIENT FOR A FEW SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS, ALONG WITH LOCALLY HEAVY RAINFALL. HAVE TAPERED POPS DOWN MONDAY AND TUESDAY SINCE THERE ARE COMPETING IDEAS ON WHERE, AND HOW STRONG, THE UA RIDGE WILL BE. FROM WEDNESDAY ONWARD THOUGH THE UA RIDGE IS PROGGED TO STRENGTHEN OVER NEW MEXICO, THEN TAKE UP RESIDENCE OVER THE FOUR CORNERS AREA. SINCE SOUTHEAST NEW MEXICO AND WEST TEXAS WILL BE UNDER NORTHEASTERLY FLOW ALOFT ON THE EASTERN SIDE OF THE RIDGE, RAIN CHANCES LOOK PRETTY BLEAK WEDNESDAY THROUGH FRIDAY. TEMPERATURES WILL ALSO SPIKE AS HEIGHTS/THICKNESSES RISE OVER THE REGION, WITH READINGS A GOOD 5 TO 10 DEGREES ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 72 95 71 96 / 20 20 10 10 BIG SPRING TX 73 96 72 96 / 10 10 10 0 CARLSBAD NM 70 100 70 101 / 30 20 20 20 DRYDEN TX 75 96 76 97 / 10 10 10 0 FORT STOCKTON TX 73 96 73 97 / 20 20 10 10 GUADALUPE PASS TX 69 95 70 96 / 30 30 30 20 HOBBS NM 69 96 69 97 / 40 20 20 20 MARFA TX 62 91 61 90 / 20 20 20 30 MIDLAND INTL AIRPORT TX 72 95 72 96 / 20 20 10 0 ODESSA TX 72 95 74 95 / 20 20 10 10 WINK TX 73 99 73 100 / 30 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 203 PM CDT THU JUN 20 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 203 PM CDT THU JUN 20 2013 /103 PM MDT THU JUN 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING GENERALLY ALONG AND WEST OF A LAMESA TO FORT STOCKTON TO BIG BEND LINE. ANY THUNDERSTORMS THAT DO DEVELOP MAY BE ACCOMPANIED BY LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH SUNDAY FOR MAINLY SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN REGIONS. LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT THU JUN 20 2013
NMZ028-202045-
EDDY COUNTY PLAINS-
214 PM MDT THU JUN 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL EDDY COUNTY UNTIL 245 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF CAVERN CITY AIR
TERMINAL AT 214 PM MDT...MOVING NORTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3256 10447 3261 10424 3235 10395 3223 10439
3239 10457
TIME...MOT...LOC 2014Z 234DEG 8KT 3236 10436The Holloman AFB radar (KHDX), 185 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
6 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Heavy rain moved across Eddy County and produced flash flooding in Carlsbad. There was curb to curb flooding across northwest sections of Carlsbad. There was no damage reported with this event so the cost of damage is assumed to be zero.
Heavy rain moved over Eddy County and produced flash flooding in Carlsbad. Some of the streets were flooded to the top of the curbs. There was no damage reported with the flooding, so the cost of damage is assumed to be zero.
A thunderstorm moved over Eddy County and produced a 67 mph wind gust five miles south southwest of Carlsbad.
A thunderstorm moved across Eddy County and produced wind damage four miles south southwest of Carlsbad. Five power poles snapped near the ground at Highway 62/180 and West Derrick Road just east of the aiport. The cost of damage is a rough estimate.
Heavy rain moved across Eddy County and produced flash flooding in Carlsbad. Water breached a canal and flooded sixteen homes with one foot of water. The cost of damage is a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455089, 455088, 455090, 455091, 455092, 455334, 455335, 455339, 455343, 455347, 455348.